Mississippi, 2021Flash Flooding in Mississippi, September 18, 2021
September 18, 2021 · NWS MEG · 2 events in 1 county or zone
The remnants of Hurricane Nicholas moved across the region. Numerous showers and thunderstorms produced flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Hurricane Nicholas moved across the region. Numerous showers and thunderstorms produced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Sep 18, 5:33 PM CST, 45 minutes earlier.
Area forecast discussion, Sep 18, 5:33 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
633 PM CDT Sat Sep 18 2021
.DISCUSSION.../issued 243 PM CDT Sat Sep 18 2021/
Slow moving showers and thunderstorms continue across portions of
the Midsouth resulting in over 3 inches of rain along the Alabama
Mississippi state line and south of Memphis along the Mississippi
River. Some areas have seen over 5 inches. Rainfall rates have
been observed over 2 inches per hour. The area of most concern has
now shifted into west Tennessee along the Tennessee river. PW's
will remain at or above 2 inches across most of north Mississippi
and portions of west Tennessee as the result of weak south flow
around Post Tropical System Nicholas.
A weak mid level low will remain over the region tonight and
tomorrow along with abundant atmospheric moisture. Outflow
boundaries from storms today may help focus lift tonight and
tomorrow. At this time we expect the most activity to shift a bit
farther east with time. We extended the flash flood watch through
tomorrow for portions of west Tennessee and north Mississippi.
Tomorrow into early Monday a an open trough is expected to develop
just west of the Mississippi River resulting in slightly better
steering flow across the Midsouth. The threat for heavy rain and
flooding should diminish a bit Sunday night into Monday.
Monday afternoon and overnight a broad longwave trough will shift
out of the Plains resulting in Southwest flow across the area. At
least scattered showers and thunderstorms will continue Monday and
Tuesday. No strong or severe storms are expected.
A fairly strong cold front is expected to move across the Midsouth
Tuesday night into early Wednesday. Unlike many September cold
fronts, this one is is expected to traverse the area quickly. Some
stronger showers and thunderstorms may accompany the front.
Behind the front a cooler and drier Fall-like airmass will move
into the Midsouth. High temperatures Wednesday through Friday are
expected to be in the 70s with morning lows in the upper 40s to
middle 50s.
30
&&
.AVIATION...
Slow-moving showers and storms lingering throughout the area.
Continued VCSH at KTUP and KJBR through this evening. Widespread
IFR CIGs move in overnight and persist through mid-morning,
lifting to MVFR after sunrise and VFR by the afternoon. Spotty
showers and storms cover the area again tomorrow, causing light
and variable winds with stronger gusts possible. By tomorrow
evening, winds should settle into easterly between 5-10kt. Low
CIGs return by the end of the TAF period, especially near KTUP.
CAD
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...Flash Flood Watch through Monday evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Flash Flood Watch through Monday evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lauderdale-Madison-McNairy-
Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Sep 18, 1:30 PM CST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
230 PM CDT Sat Sep 18 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-192130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
230 PM CDT Sat Sep 18 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
Heavy rainfall overnight may result in flooding across portions of
the Midsouth, especially where heavy rainfall accumulated today.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Heavy rainfall is possible again Sunday, with the potential for
flooding especially across portions of west Tennessee and north
Mississippi where several inches of rain accumulated Saturday and
are expected Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Flash Flood, Lafayette
- When
- September 18, 6:18 PM CST to 8:00 PM CST
- Where
- Lafayette County, 2.23 mi WNW of Springdale to 1.25 mi W of Springdale
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.242, -89.656
Highway 328 near County Road 387 was flooded.
Flash Flood, Lafayette
- When
- September 18, 8:08 PM CST to 10:00 PM CST
- Where
- Lafayette County, 2.33 mi S of Springdale to 2.66 mi S of Springdale
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.196, -89.622
County Road 391 was flooded 2 miles north of Water Valley.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 18, 20212 deaths · 1 event
- Rip Current in Illinois, September 18, 20211 death · 1 injured · 1 event
- Flash Flooding in Alabama, September 18 to 19, 20211 death · 4 events
- Flash Flood and Dust Storm in Arizona, September 18, 2021$25,000 · 50 kt wind · 7 events
- Flash Flooding and Flooding in Tennessee, September 18, 2021$20,000 · 9 events
- Wildfire and High Wind in Montana, September 18 to 30, 202156 kt wind · 7 events
- Flash Flooding in Tennessee, September 18 to 19, 20214 events
- Tornado and Flood in Florida, September 18, 2021EF0 · 4 events
- Damaging Winds in Colorado, September 18, 202155 kt wind · 4 events
- Hail and Damaging Wind in New York, September 18, 202150 kt wind · 3 events
- Damaging Winds in Idaho, September 18, 202152 kt wind · 2 events
- Flash Flooding in Georgia, September 18 to 19, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980425, 980424.